Thunderstorm Wind, Dodge
- When
- June 19, 2:02 PM CST
- Where
- Dodge County, 3.15 mi NNE of Astico
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.370, -88.900
Several large tree branches down.
Scattered to numerous thunderstorms developed ahead of a slow moving cold front. The training of thunderstorms over Madison led to the flash flooding of streets.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Scattered to numerous thunderstorms developed ahead of a slow moving cold front. The training of thunderstorms over Madison led to the flash flooding of streets. Another thunderstorm produced tree damage in southwest Dodge County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 19, 9:37 AM CST, 4 hours 25 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 1037 AM CDT Wed Jun 19 2024 .KEY MESSAGES... - There will be chances for showers and thunderstorms this afternoon into this evening for all of southern Wisconsin. May see gusty winds with the stronger storms over southeast Wisconsin. On and off thunderstorm chances will then continue into this weekend. - Heat index values will be in the middle 90s over southeast Wisconsin today. Head index values will be back in the middle 90s Friday and Saturday. - A moderate swim risk may occur Thursday morning at Sheboygan County beaches. && .UPDATE... Issued 1037 AM CDT Wed Jun 19 2024 Cold front is expected to continue to shift southeast into the area this afternoon and into northern Illinois tonight. CAMs are generally showing widely scattered to scattered showers and storms developing after 1 to 2 PM CDT this afternoon and continuing ahead of the front into at least early this evening. The best instability will be toward southeast Wisconsin, where daytime heating should bring mean layer CAPE into the 1000 to 1500 J/kg range, perhaps higher in spots. Areas further northwest may have more clouds move in with the front, so mean layer CAPE there will be lower. 0 to 6 km bulk shear values are weak into early afternoon, perhaps 15 to 20 knots. They are expected to increase by later this afternoon and early evening into the 20 to 25 knot range, though the southeast parts of the area will be on the lower end of this range. This would mean short-lived airmass thunderstorms that have some downburst wind potential, as forecast soundings are showing some inverted V structures to them in the low levels. Heat index values in the lower to middle 90s are expected in southeast Wisconsin, with highs in the upper 80s to lower 90s. Wood && .SHORT TERM... Issued 441 AM CDT Wed Jun 19 2024 Today through Thursday: A cold front is expected to slowly sink southeast over the state today. Currently, a weak 500mb wave along the front is causing an area of shower and storm activity over NE IA. This activity should continue northeast into central WI this morning and fade with time. There should be a bit of a lull in activity as the front continues southeast, but by the mid afternoon, convergence along the front and the breaching of convective temps should allow for scattered thunderstorms to form over much of southern WI. Shear will be weak with effective bulk shear only around 10 knots, but shallow inverted v soundings in the lowest 1 to 2 km and PWATs in excess of 1.6 to 1.8 inches will cause torrential downpours and the possibility of downbursts with any storms that form. Scattered shower and storm activity will continue into the overnight hours and into Thursday morning as the front slowly sags south and stalls in northern IL. Thursday will actually feel cool in comparison to the past few days, as cloud cover, rain and northeasterly flow off of Lake Michigan will dull daytime highs. Highs will be in the 70s over most of southern WI, with 80s near the WI/IL border. Dew points will remain elevated however, keeping some soupiness in the air. CMiller && .LONG TERM... Issued 441 AM CDT Wed Jun 19 2024 Thursday night through Tuesday: Lee troughing along the Rockies is anticipated to create an area of low pressure over the Nebraska panhandle by Thursday night. WAA in association with circulation around this low will bring another surge of warmth north for Friday and Saturday with daytime highs in the mid to upper 80s for Friday and the upper 80s to low 90s for Saturday. Heat indices will reach the 90s both days owing to lingering dew points near 70. The broad WAA over the upper midwest to central plains is expected to promote further chances for convection Thursday night into Saturday morning with the NBM painting broad PoPs of 30 to 45% over southern WI. Models are still keying in on a cold frontal passage Saturday evening with 60 to 70% PoPs as the aforementioned low deepens and approaches Lake Superior. Timing of the front would suggest some of the storms would be strong, but GFS soundings are currently ho-hum, with only 25 knots of effective bulk shear, mid level lapse rates around 6 C/km, 1600 J/kg of SBCAPE, and weak flow evident in the hodographs. This paired with boundary parallel shear would drive quick upscale growth into a squall line along the front Saturday night. We'll continue to monitor the storm threat as the weekend draws closer. Beyond, temperatures "cool" in the low 80s Sunday and Monday as high pressure sink south into the area behind the front, but heat may return by Tuesday as ridging returns. CMiller && .AVIATION... Issued 1037 AM CDT Wed Jun 19 2024 Gusty southwest winds this afternoon will shift west to northwest and weaken later this afternoon and early this evening, as a cold front moves southeast through the area. Widely scattered to scattered showers and thunderstorms may develop with the front during the afternoon and early evening, and may bring gusty winds and locally reduced visibility values. Light winds will shift north this evening and northeast later tonight, with east to northeast winds on Thursday. Cooler temperatures are expected tonight into Thursday, especially near Lake Michigan. A few showers and storms may occur at times overnight into Thursday, perhaps more toward the Illinois border areas on Thursday. General VFR ceilings overnight should drop to 800 to 1500 feet AGL Thursday morning and slowly rise Thursday afternoon. In addition, fog with 2 to 5 mile visibility may form overnight into Thursday morning, or move onshore from Lake Michigan for terminals nearby. Locally lower values are possible. Wood && .MARINE... Issued 415 AM CDT Wed Jun 19 2024 A cold front will gradually sink east-southeast over Lake Michigan through today as low pressure approaches James Bay in Canada. Modest southerly to southwesterly winds will prevail through today until winds come around to northerly tonight following the front. In the post-frontal air mass, some areas of marine fog may form tonight. North to northeast winds should then linger into Thursday night, as high pressure moves toward Lake Superior. CMiller && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 228 PM CDT Wed Jun 19 2024 WIZ046-047-051-052-056>060-062>072-201930- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 228 PM CDT Wed Jun 19 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Late This Afternoon and Tonight Scattered thunderstorms capable of gusty winds may occur into early this evening. Chances for storms may linger overnight. Heat index values in the middle 90s will occur over southeast Wisconsin until early evening. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday A moderate swim risk may occur at Sheboygan County beaches Thursday morning. There are chances for thunderstorms at times into this weekend. Heat index values in the middle 90s may occur Friday and Saturday over parts of southern Wisconsin. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-201930- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 228 PM CDT Wed Jun 19 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Late This Afternoon and Tonight Scattered thunderstorms capable of gusty winds may occur into early this evening. Chances for storms may linger overnight. Dense fog may develop tonight. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Dense fog may linger into Thursday morning. There are chances for thunderstorms at times into this weekend. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-201930- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 228 PM CDT Wed Jun 19 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Late This Afternoon and Tonight Scattered thunderstorms capable of gusty winds may occur into early this evening. Chances for storms may linger overnight. Dense fog is possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Dense fog may linger into Thursday. There are chances for thunderstorms at times into this weekend. Wood www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
300 PM CDT Wed Jun 19 2024
WIZ057-058-063-192030-
Dodge WI-Columbia WI-Dane WI-
300 PM CDT Wed Jun 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COLUMBIA...
NORTHEASTERN DANE AND WESTERN DODGE COUNTIES THROUGH 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Beaver Dam, Columbus, Marshall, Horicon, Juneau, Fall River, Burnett,
Fox Lake, Reeseville, Lowell, Deansville, Atwater, Danville, South
Beaver Dam, Minnesota Junction, and Leipsig.
This includes the following highways...
U.S. Highway 151 between mile markers 110 and 142.
Wisconsin Highway 26 near mile marker 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4340 8857 4316 8911 4336 8916 4363 8882
4363 8878
TIME...MOT...LOC 1959Z 232DEG 23KT 4338 8892
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MRCThe Milwaukee radar (KMKX), 53 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Several large tree branches down.
Numerous reports of street flooding in the Madison area. A couple of streets closed due to high water with estimated depths of 8-10 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194164, 1194163.